Alert archive / South Dakota / Tornado Warnings in 2007

Tornado Warning 18, NWS Rapid City, SD

August 3, 2007Todd County, South Dakota

NWS Rapid City, SD issued this tornado warning at Aug 3, 2007, 4:30 PM CDT for Todd County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2007, 4:30 PM CDT (21:30 UTC)
Expired
Aug 3, 2007, 5:30 PM CDT
In force
60 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Todd County, SD

The radar

The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 3:17 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 3, 4:00 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 3, 4:00 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT FRI AUG 3 2007

.DISCUSSION...WATER VAPOR IMAGERY SHOWING A WEAK RIDGE ACROSS THE
NORTHERN PLAINS WITH SEVERAL EMBEDDED SHORTWAVES MOVING THROUGH
TODAY. LATEST OBS SHOW A SURFACE TROUGH EXTENDING FROM SE MT ACROSS
THE SD/WY BORDER INTO SE WY. STRONG RETURN FLOW CONTINUES ACROSS
MUCH OF THE SD PLAINS...ESPECIALLY ACROSS SOUTH CENTRAL
ZONES...BRINGING AMPLE MOISTURE NORTH. THOUGH HEATING HAS BEEN
LIMITED WITH EXTENSIVE CLOUD COVER TODAY...DEWPOINTS IN THE UPPER
60S HAS COMPENSATED ENOUGH TO BRING CAPE VALUES IN THE 1000 TO 2000
J/KG RANGE. THE LOW LEVEL JET WILL STRENGTHEN ACROSS CENTRAL
NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON INCREASING
THE 0-1 KM SHEAR TO 15 TO 25 KT. THE STRONG LOW LEVEL SHEAR AND LOW
LCL HEIGHTS HAVE PRODUCED A DECENT THREAT FOR TORNADOES LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS. THUS TORNADO WATCH 561 HAS
BEEN ISSUED FOR SOUTH CENTRAL SD UNTIL 10 PM MDT. ANOTHER SHORTWAVE
WAS MOVING INTO SE MT AND CENTRAL WY ATTM. AHEAD OF THIS WAVE...MORE
STORMS WERE FIRING IN SE MT AND VIS SAT SHOWING TOWERING CU ALONG A
BOUNDARY EXTENDING THROUGH THE NORTHERN HILLS. COULD HAVE ADDITIONAL
SEVERE STORMS DEVELOPMENT IN THE NEXT FEW HOURS BEFORE SLIDING
EASTWARD. HEAVY RAINFALL AMOUNTS ARE POSSIBLE WITH ANY STORM THAT
DEVELOPS. SOME AREAS HAVE ALREADY SEEN 2 TO 4 INCHES OF QPF ACROSS
JACKSON AND MELLETTE COUNTIES FROM THE STORMS THIS MORNING. THIS
EVENING THE STORMS ARE EXPECTED TO CONSOLIDATE INTO AN MCS AND SLIDE
THROUGH CENTRAL SD AHEAD OF A DEEPENING SURFACE LOW.

THE WEAK UPPER LEVEL RIDGE WILL PERSIST THROUGH THE REST OF THE
SHORT TERM. THE WEAK SOUTHWEST FLOW ALOFT WILL CONTINUE TO BRING
SHORTWAVES ACROSS THE AREA WITH AFTERNOON/EVENING STORMS FIRING.
HIGHS WILL BE IN THE UPPER 80S TO MID 90S.

EXTENDED...ZONAL ORIENTED FLOW WILL DOMINATE THE WEATHER NEXT WEEK
OVER THE NORTHERN PLAINS. SEVERAL WAVES WILL CROSS THE AREA...WITH
THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY. MID-WEEK
SHOULD BE MAINLY DRY. HAVE LEFT THE END OF THE WEEK DRY FOR NOW BUT
BASED ON THE TIMING OF THE WAVES...MAY HAVE TO RAISE POPS FOR THE
END OF THE WEEK IN LATER FORECASTS. TEMPERATURES WILL BE ABOVE
NORMAL.

&&

.AVIATION...SCT -SHRA/-TSRA BE FOUND ACROSS THE FORECAST AREA
THROUGH THIS EVENING. MVFR CIGS/VSBYS WITH SOME AREAS OF IFR
CONDITIONS ARE EXPECTED TO DEVELOP OVER WESTERN AND CENTRAL SOUTH
DAKOTA OVERNIGHT. VFR CONDITIONS ARE EXPECTED ACROSS THE REST OF THE
AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/RICHARDS
Hazardous weather outlook, Aug 3, 7:30 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT FRI AUG 3 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING BEFORE TAPERING
OFF LATER TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
MAY BECOME SEVERE OVER NORTHEAST WYOMING ALONG WITH WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE
MAIN THREATS. ALSO...SOME OF THE THUNDERSTORMS ARE EXPECTED TO BE
SLOW MOVING WHICH MAY RESULT IN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA
FROM SATURDAY AFTERNOON THROUGH MONDAY. AT THIS TIME SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:14 PM CDTSevere Thunderstorm WarningUNRTripp61 min
Aug 3, 4:25 PM CDTSevere Thunderstorm WarningUNRTodd65 min
Aug 3, 5:27 PM CDTTornado WarningUNRTodd63 min
Aug 3, 6:27 PM CDTTornado WarningUNRTodd48 min

Nearby

Tornado Warnings in South Dakota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.